Advances in Computational Mathematics

, Volume 40, Issue 1, pp 91–116 | Cite as

Monotone and convex interpolation by weighted quadratic splines

  • Boris I. Kvasov


In this paper we discuss the design of algorithms for interpolating discrete data by using weighted C 1 quadratic splines in such a way that the monotonicity and convexity of the data are preserved. The analysis culminates in two algorithms with automatic selection of the shape control parameters: one to preserve the data monotonicity and other to retain the data convexity. Weighted C 1 quadratic B-splines and control point approximation are also considered.


Monotone and convex interpolation Weighted C1 quadratic splines Adaptive choice of shape control parameters Weighted B-splines Control point approximation. 

Mathematics Subject Classifications 2010

41A50 65D07 65D17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akima, H.: A new method of interpolation and smooth curve fitting based on local procedures. J. Assoc. Comput. Mach. 17, 589–602 (1970)CrossRefzbMATHGoogle Scholar
  2. 2.
    Beatson, R.K.: Monotone and convex approximation by splines: error estimation and a curve fitting algorithm, SIAM. J. Numer. Anal. 19, 1278–1285 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Costantini, P.: On monotone and convex spline interpolation. Math. Comput. 46, 203–214 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Costantini, P., Kvasov, B.I., Manni, C.: On discrete hyperbolic tension splines. Adv. Comput. Math. 11, 331–354 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    DeVore, R.A., Lorentz, G.G.: Constructive Approximation. Springer-Verlag, Berlin (1993)Google Scholar
  6. 6.
    DeVore, R.A., Yan, Z.: Error analysis for piecewise quadratic curve fitting algorithms. Comput-Aided Geom. Des. 3, 205–215 (1986)CrossRefGoogle Scholar
  7. 7.
    Farin, G.: Curves and Surfaces for Computer Aided Geometric Design. Academic Press, San Diego (2002)Google Scholar
  8. 8.
    Foley, T.A.: Local control of interval tension using weighted spline. Comput-Aided Geom. Des. 3, 281–294 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Fritsch, F.N., Carlson, R.E.: Monotone piecewise cubic interpolation. SIAM J. Numer. Anal. 17, 238–246 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Goodman, T.N.T.: Shape preserving interpolation by curves. In: Levesley, J., Anderson, I., Mason, J. (eds.) Algorithms for Approximation IV, pp. 24–35. University of Huddersfield (2002)Google Scholar
  11. 11.
    Han X.: Convexity-preserving piecewise rational quartic interpolation. SIAM J. Numer. Anal. 46(2), 920–929 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Koch, P.E., Lyche, T.: Interpolation with exponential B-splines in tension. In: Farin, G. (ed.) Geometric Modeling. Computing/Supplementum 8, pp. 173–190. Springer Verlag, Wien (1993)CrossRefGoogle Scholar
  13. 13.
    Kvasov, B.I.: Error bounds for interpolating parabolic splines. Preprint 2-84. Institute of Theoretical and Applied Mechanics, Siberian Branch of USSR Academy of Sciences, Novosibirsk, pp. 24 (1984). [in Russian]Google Scholar
  14. 14.
    Kvasov, B.I.: Methods of Shape-Preserving Spline Approximation. World Scientific, Singapore (2000)CrossRefzbMATHGoogle Scholar
  15. 15.
    Lam, M.H.: Monotone and convex quadratic spline interpolation. Va. J. Sci. 41(1), 3–13 (1990)Google Scholar
  16. 16.
    Lamberti, P., Manni, C.: Shape preserving C 2 functional interpolation via parametric cubics. Numer. Algoritms. 28, 229–254 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Manni, C.: Parametric shape-preserving Hermite interpolation by piecewise quadratics. In: Fontanella, F., Jetter, K., Laurent, P.-J. (eds.) Advanced Topics in Multivariate Approximation, pp. 211–226. World Scientific, Singapore (1996)Google Scholar
  18. 18.
    McAllister, D.F., Roulier, J.A.: Interpolation by convex quadratic splines. Math. Comput. 32, 1154–1162 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    McAllister, D.F., Roulier, J.A.: Approximation by convex quadratic splines. Approximation Theory III, pp. 757–761. Academic Press, New York (1980)Google Scholar
  20. 20.
    McAllister, D.F., Roulier, J.A.: An algorithm for computing a shape-preserving osculatory spline. ACM Trans. Math. Softw. 7, 331–347 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    McAllister, D.F., Roulier, J.A.: Algorithm 574. Shape-preserving osculatory quadratic splines. ACM Trans. Math. Softw. 7, 384–386 (1981)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Miroshnichenko, V.L.: Isogeometric properties and approximation error bounds of weighted cubic splines, Computational Systems: Splines and their applications. Institute of Mathematics, Siberian Branch, Russian Academy of Sciences, Novosibirsk, No. 154, 127–154 (1995). [in Russian]Google Scholar
  23. 23.
    Rogina, M., Bosner, T.: On calculating with lower order Chebyshev splines. In: Laurent, P.-J., Sablonnière, P., Schumaker, L.L. (eds.) Curves and Surfaces Design: Saint-Malo 1999, pp. 343–352. Vanderbilt University Press, Nashville (2000)Google Scholar
  24. 24.
    Salkauskas, K.: C 1 splines for interpolation of rapidly varying data. Rocky Mt. J. Math. 14(1), 239–250 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Schmidt, J.W., Hess, W.: Schwach verkoppelte Ungleichungssysteme und konvexe Spline-Interpolation. Elem. Math. 39, 85–96 (1984)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Schumaker, L.L.: On shape preserving quadratic spline interpolation. SIAM J. Numer. Anal. 20(4), 854–864 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Späth, H.: One dimensional spline interpolation algorithms. A K Peters, Natick (1995)zbMATHGoogle Scholar
  28. 28.
    Stechkin, S.B., Subbotin, Yu.N.: Splines in Computational Mathematics. Nauka, Moscow (1976). [in Russian]Google Scholar
  29. 29.
    Voronin, V.T.: Construction of shape preserving splines. Preprint 404. Computing Center, Siberian Branch of USSR Academy of Sciences, Novosibirsk, pp. 27 (1982). [in Russian]Google Scholar
  30. 30.
    Zavyalov, Yu.S., Kvasov, B.I., Miroshnichenko, V.L.: Methods of Spline Functions. Nauka, Moscow (1980). [in Russian]Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of Mathematical ModelingInstitute of Computational Technologies, Russian Academy of SciencesNovosibirskRussia

Personalised recommendations